Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 6, NWS Glasgow, MT

October 6, 2017Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Oct 6, 2017, 12:22 PM MDT for Phillips County, Montana. It took effect at Oct 6, 2017, 10:00 PM MDT. It was in force for 14 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 6, 2017, 12:22 PM MDT (18:22 UTC)
In effect from
Oct 6, 2017, 10:00 PM MDT
Expired
Oct 7, 2017, 12:00 PM MDT
In force
14 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 11:32 PM MDTNON-TSTM WND GST 571 Ese Zortman, MTZORTMAN RAWS
Oct 6, 11:32 PM MDTNON-TSTM WND GST 581 Ese Zortman, MTZORTMAN RAWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 6.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS75 KGGW 061822
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
1222 PM MDT Fri Oct 6 2017

.A fast moving clipper system will bring breezy downslope winds
to areas in and around the Little Rockies in southwest Phillips
County. As this system moves east on Saturday, expect strong WNW winds
to continue into the evening. 

MTZ060-071100-
/O.UPG.KGGW.HW.A.0004.171007T0000Z-171007T1500Z/
/O.NEW.KGGW.HW.W.0006.171007T0400Z-171007T1800Z/
Southwest Phillips-
Including the city of Zortman
1222 PM MDT Fri Oct 6 2017

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO NOON
MDT SATURDAY...

The National Weather Service in Glasgow has issued a High Wind
Warning, which is in effect from 10 PM this evening to noon MDT
Saturday. The High Wind Watch is no longer in effect.

* WINDS...West 20 to 30 mph with gusts up to 60 mph.

* TIMING...Friday evening through Saturday morning.

* IMPACTS...Damaging winds can blow down tree limbs and interrupt
  power. Travel will be difficult...especially for high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph.

&&

$$

MTZ016-017-021>023-071100-
/O.NEW.KGGW.LW.Y.0044.171007T1400Z-171008T0300Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
1222 PM MDT Fri Oct 6 2017

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 9 PM MDT SATURDAY
FOR FORT PECK LAKE...

The National Weather Service in Glasgow has issued a Lake Wind
Advisory for Fort Peck Lake, which is in effect from 8 AM to 9 PM
MDT Saturday.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* TIMING...Saturday morning through Saturday evening. 

* IMPACTS...These winds will make open waters of the lake rough
  and hazardous, and will likely result in high waves which could
  potentially swamp smaller craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$
2 follow-up statements
551 
WWUS75 KGGW 070909
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
309 AM MDT Sat Oct 7 2017

.High wind potential continues this morning for the Little 
Rockies in southwest Phillips County. Gusty west to northwest
winds will continue across northeast Montana through much of the
day.

MTZ060-071800-
/O.CON.KGGW.HW.W.0006.000000T0000Z-171007T1800Z/
Southwest Phillips-
Including the city of Zortman
309 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

* WINDS...West 20 to 30 mph with gusts up to 60 mph.

* TIMING...through noon today.

* IMPACTS...Damaging winds can blow down tree limbs and interrupt
  power. Travel will be difficult...especially for high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph.

&&

$$

MTZ016-017-021>023-071800-
/O.CON.KGGW.LW.Y.0044.171007T1400Z-171008T0300Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
309 AM MDT Sat Oct 7 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR FORT PECK LAKE...

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* TIMING...through 9 pm this evening.

* IMPACTS...These winds will make open waters of the lake rough
  and hazardous, and will likely result in high waves which could
  potentially swamp smaller craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$
371 
WWUS75 KGGW 071753
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
1153 AM MDT Sat Oct 7 2017

Gusty west to northwest winds are forecast to increase this
afternoon across northeast Montana through much of the day.

MTZ060-071900-
/O.EXP.KGGW.HW.W.0006.000000T0000Z-171007T1800Z/
Southwest Phillips-
Including the city of Zortman
1153 AM MDT Sat Oct 7 2017

...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY...

Overnight wind gusts to 58 mph was recorded at the weather 
station near Zortman just before midnight last night. The wind 
gusts have been coming down through the morning hours today. 

Expect gusty WNW winds this afternoon with gusts from 35 to 45.
However the wind gusts will not meet High wind Warning criteria 
of 58 mph or greater. So the High Wind Warning will be allowed to
expire at noon today. 

$$

MTZ016-017-021>023-080300-
/O.CON.KGGW.LW.Y.0044.000000T0000Z-171008T0300Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
1153 AM MDT Sat Oct 7 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FORT PECK LAKE...

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* TIMING...through 9 pm this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Oct 6, 9:30 AM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Oct 6, 9:30 AM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
930 AM MDT Fri Oct 6 2017

.SHORT TERM...for northeast Montana...today through Sat...

Morning Updates:
Only minor updates to the weather forecast and
that was to increase winds & gusts by 2-6 mph for this afternoon.
Removed fog wording in the forecast as well, as area observation
and satellite is no longer detecting fog this morning
Otherwise a fairly nice day today. A deepening low pressure
trough to the west will bring SSW winds into the 10 to 15 mph
range with gusts near 20 mph this afternoon. Breezy overnight
conditions as the trough and cold front approach and move across NE
MT, and windy conditions around the Little Rockies overnight.
Saturday windy conditions WNW 20-30 mph with gusts from 30 to 50
mph across the area.
TEC

Synoptic Setup: Short term begins with a large ridge running from
southern Idaho through Montana and into central Manitoba. Behind
it a large trough resides over British Columbia and is quickly
moving into the Alberta Plains. Farther west, a ridge is
developing south of the Aleutian Islands with a trough north of
it over the Bearing Sea. Coldest air of the northern hemisphere is
setting over the Arctic Ocean.

Today: A ridge will pass over the area leaving dry conditions,
light winds, and partly cloudy skies. the one exception will be
some early morning valley fog over the far western zones that
should burn off before noon.

Tonight through Saturday: Trough with a fast moving shortwave
along its edge should drop south as the ridge exits tonight. This
will raise winds across high elevations in the Little Rockies to
near if not above High Wind Criteria. as the day progresses the
jet maximum is anticipated to pass across southeastern zones and
may be able to mix down strong winds over the Big Sheeps near or
before noon. Will need to keep a watch on this area for a sneaky
High Wind Warning later. GAH

.LONG TERM...Sat night through Fri...

Saturday night through Sunday night: shortwave should exit to the
east and the trough over the area will drop south allowing the
cold air from up north to filter in. Highs will drop into the
lower 50s and upper 40s with only an isolated shower or two
possible.

Monday through Tuesday: Ridge will spill out over the plains in
the form of a chinook. Conditions may be able to warm back into
the 60s across the far southwestern zones.

Tuesday night onward: As fast as the chinook arrived, will it also
exit. Bearing Sea trough passes through during this time and
models are in close with each other compared to yesterday. As the
models do seem to carry better agreement, confidence has improved
to average. This agreement has also lowered temperatures several
degrees and raise chance for PoPs quite a bit compared to the
previous forecast. GAH
&&

.AVIATION...

FLIGHT CAT: VFR.

SYNOPSIS: A ridge will pass to the east of the area today with
light winds in eastern sections along the Dakota borders and
breezy SSW winds elsewhere across NE MT. Overnight, the ridge
should exit with a strong shortwave aloft mixing down strong winds
primarily over elevated locations as a dry front passes through.

LLWS: As an inversion sets up tonight and strong winds pass over
it, the possibility will exist for LLWS. This could happen between
03 to 14Z Saturday before the wind mixes down and eliminates the
threat.

WIND: SSW 10 to 15 kts this afternoon; Veering to the west
overnight at 5 to 15 kts with gusts near 35 kts at higher
elevation sites; WNW Saturday 20 to 30 kts gusts from 35 to 42
kts late morning and afternoon.

TEC/GAH
&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 6 PM MDT this evening through Saturday
morning for Southwest Phillips.
&&

weather.gov/glasgow
Hazardous weather outlook, Oct 6, 3:02 AM MDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
302 AM MDT Fri Oct 6 2017

MTZ060-070915-
Southwest Phillips-
302 AM MDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Hazard: Strong west winds causing crosswinds on US 191 near
  Zortman.

* Timing: Tonight into Saturday morning.

* Impacts: Loose items such as garbage cans and lawn furniture
  could blow away.

* A high wind watch is in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ016>027-059-061-062-070915-
Central and Southeast Phillips-Central and Southern Valley-Daniels-
Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-Richland-
Dawson-Prairie-Wibaux-Northern Phillips-Northern Valley-
Eastern Roosevelt-
302 AM MDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Hazard: Breezy west winds will cause hazardous choppy conditions
  on Fort Peck Lake.

* Timing: Tonight through Saturday, and again on Sunday.

* Impacts: Loose items such as garbage cans and lawn furniture
  could blow away.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 12:22 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley31 hr

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.